Photo Rounds

Diffuse skin rash, altered mental status

Author and Disclosure Information

This patient’s rash followed recent treatment for back pain. Was this a drug reaction or something else?


 

References

 

A 74-year-old Caucasian man presented to the hospital with intractable back and chest pain, a diffuse skin rash, and altered mental status. He said that 2 days ago, he’d gone to a different local hospital for treatment of back pain and a headache that had begun 3 days earlier. He was treated with intravenous hydromorphone and sent home with a prescription for meperidine. He said that several hours after being treated with the hydromorphone, the rash developed on his head and then spread to his trunk and upper extremities.

On physical examination, the patient was afebrile. He had numerous erythematous papules and vesicles in various stages of development on his scalp, face, neck, chest (FIGURE), abdomen, back, upper extremities, and groin. The lesions continued to spread and eventually involved his posterior oropharynx. The patient also developed conjunctivitis.

Lesions on chest image

Laboratory findings included a white blood cell count of 4000/mcL (normal: 4500-11,000/mcL) with 65.9% segmented neutrophils (normal: 40%-60%), and 16.7% lymphocytes (normal: 20%-40%). Lab tests also revealed an aspartate aminotransferase level of 263 U/L (normal: 10-40 U/L), alanine aminotransferase of 236 U/L (normal: 7-56 U/L), and lactate dehydrogenase of 628 U/L (normal: 140-280 U/L).

The patient’s medical history was significant for hypertension, osteoarthritis, and IgG-kappa multiple myeloma, which had been treated with multiple chemotherapy regimens that included lenalidomide. Five years earlier, he’d undergone an autologous bone marrow transplant (BMT). At the time of presentation, the patient was being treated with daratumumab; he received his most recent treatment approximately one month earlier. Other medications included amlodipine, esomeprazole, and escitalopram.

WHAT IS YOUR DIAGNOSIS?
HOW WOULD YOU TREAT THIS PATIENT?

   Comments ()

Recommended for You

Articles from The Journal of Family Practice

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: